Virginia, 2001

Flash Flooding and Hail in Virginia, June 22, 2001

June 22, 2001 · NWS RNK · 8 events in 4 counties and zones

Lightning struck the Amherst Operations Plant damaging several parts of the system.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms in the afternoon of the 22nd produced damaging winds, flash flooding, hail up to dime size, and damaging lightning.Thunderstorm winds downed trees in Endicott, and 3 miles southwest of Snow Creek, and toppled power poles in Ferrum.Heavy thunderstorm rain caused the Otter River to flood and close the Otter River Bridge, 6 miles east of Bedford, flooded and closed Hollins Mill Road in Lynchburg, and flooded Route 60 in Amherst.Lightning struck the Amherst Operations Plant damaging several parts of the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT FRI JUN 22 2001

SEVERE THUNDERSTORM WATCH 465 AND 466 IN EFFECT UNTIL 700 EDT.
COLD FRONT SLOWLY MOVG EAST THIS AFTERNOON. STRONG TO SEVERE STORMS
DEVELOPING IN THE UNSTABLE AIR. KFCX 88D LOOP INDICATED THAT AXIS OF
PCP ATTM MAINLY WEST OF THE BLUE RIDGE MOUNTAINS. AREA OF SFC
MOISTURE CONVG PIVOTING NORTH INTO CWA. WATER VAPOR/IR SHOWING WELL
DEFINE COMMA VORT LIFTING NWD ACROSS E TN/SW NC. DECIDED TO POST A
FLASH FLOOD WATCH FOR TONIGHT FOR NW NC UP THRU FOOTHILL
GROUPING.(SEE FFA). AVN SOLUTION SUPPORT A BAND OF HEAVY RAIN
LIFTING NORTH ACROSS RGN OVERNIGHT. TODAY'S MODELS CONTINUE TO CUT
OFF THE UPPER SYSTEM BY SUN. THIS SUPPORTS SLOWING FNT E PUSH AND
EVENTUALLY STALLING IT ALONG THE CST. SEVERAL WAVES WILL DEVELOP AND
ROLL UP THE FRONT. IN THE EXTENDED PERIOD...I HAVE ELECTED TO ADD
CHC OF PCPN TO WED UNDER COLD POOL. A FEW OTHER CHANGES REFER TO
ZONES FOR DETAILS. NEXT SET OF ZONES WILL BE OUT AS SOON AS
POSSIBLE...ARD 400 PM.

FCSTID = 07
PRELIM NUMBERS
ROA   65  80  59  80 /  80  50  20  40
LYH   65  79  59  82 /  60  50  20  40
DAN   67  81  63  82 /  60  50  20  40
BLF   60  73  53  75 /  90  40  20  40
LWB   57  72  52  74 /  90  40  20  40
BCB   60  75  55  76 /  90  40  20  40
TNB   59  73  56  75 /  90  40  20  40

.RNK...

...FLASH FLOOD WATCH TONIGHT UNTIL 800 AM EDT SATURTDAY MORNING.. FOR
NCZ001-002-018-VAZ016-017-022>024-032>035.
.WV...NONE.

In the hours before

Special weather statement, Jun 22, 10:25 AM EST, 5 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221815-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT FRI JUN 22 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS LATE THIS MORNING AND AFTERNOON IN SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE
STORMS WILL THEN MOVE INTO THE VIRGINIA AND NORTH CAROLINA PIEDMONTS
DURING THE AFTERNOON AND EVENING. EXPECT VERY HEAVY RAIN...GUSTY
WINDS AND HAIL IN THE STRONGEST STORMS. SOME OF THE STORMS MAY BE
SEVERE.

PLEASE STAY TUNED TO NOAA W,EATHER RADIO FOR FUTURE FORECAST
UPDATES...AND FOR ANY WATCHES OR WARNINGS THAT MAY BE REQUIRED LATER
TODAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RMG
Special weather statement, Jun 22, 12:05 PM EST, 4 hours before
NCZ001-002-018-VAZ015-016-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI JUN 22 2001

THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST
NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE
HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR
BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN
ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR
PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY
DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE
STRONGER STORMS.

JW
Special weather statement, Jun 22, 2:14 PM EST, 1 hour 51 minutes before
NCZ001>003-018-019-VAZ007-009>019-022>024-032>035-WVZ042>045-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUN 22 2001

...STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS...WITH VERY HEAVY RAINFALL...WILL CONTINUE THIS
AFTERNOON...MAINLY ALONG AND WEST OF THE BLUE RIDGE. RAINFALL RATES
OF TWO INCHES IN AN HOUR ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
THESE SLOW MOVING THUNDERSTORMS ARE DEVELOPING AHEAD OF A SLOW
MOVING COLD FRONT THAT WILL BE MOVING THROUGH THE REGION
OVERNIGHT...WITH THE STORMS GRADUALLY MOVING INTO THE PIEDMONTS OF
VIRGINIA AND NORTH CAROLINA.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF NORTH CAROLINA
AND VIRGINIA UNTIL 7:00 PM THIS EVENING.

RMG
Local storm report, Jun 22, 3:55 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
455 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    MOUNT AIRY                NC   WIND DAMAGE
06/22/01   SURRY                          TREES AND POWER LINES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

JJ

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Bedford

When
June 22, 4:05 PM EST
Where
Bedford County, Goode
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
37.367, -79.383

Thunderstorm Wind, Franklin

When
June 22, 4:15 PM EST
Where
Franklin County, Endicott
Reported by
UNKNOWN
Coordinates
36.883, -80.150

Thunderstorm Wind, Franklin

When
June 22, 4:18 PM EST
Where
Franklin County, Ferrum
Reported by
UNKNOWN
Coordinates
36.917, -80.017

Thunderstorm Wind, Franklin

When
June 22, 4:40 PM EST
Where
Franklin County, 3 mi SW of Snow Creek
Reported by
UNKNOWN
Coordinates
36.800, -79.783

Flash Flood, Bedford

When
June 22, 6:00 PM EST to 7:00 PM EST
Where
Bedford County, 6 mi E of Bedford City
Reported by
UNKNOWN
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Flash Flood, Lynchburg (C)

When
June 22, 6:00 PM EST to 7:00 PM EST
Where
Lynchburg (C) County, Lynchburg
Reported by
UNKNOWN
Coordinates
37.414, -79.142 (the zone’s center; the record gives no point)

Lightning, Amherst

When
June 22, 6:00 PM EST
Where
Amherst County, Amherst
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Flash Flood, Amherst

When
June 22, 6:15 PM EST to 7:15 PM EST
Where
Amherst County, Amherst
Reported by
UNKNOWN
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252108, 5252110, 5252109, 5252111, 5252112, 5252113, 5252115, 5252114.